NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, December 10, 2013
Obesity and Weight Management
What is causing my unexplainable weight gain?
Over the last 6-8 mos I have gained 50+ lbs, and 15 of that was just in the last 2 weeks. I have no idea why this is happening to me, I am not an over eater, and I eat fairly healthy. I am a moderately active (try to walk 3 times a week), 38 yr old woman and I have not had any significant health related problems in my life. I am on Wellbutrin (for stress) and that is the majority of the meds I take other than ibuprofin. But in this 6-8 month time frame of my weight gain I have experienced fatigue....no energy at all,(I can sleep for 8 hours and I am still tired all day), DAILY headaches with some being borderline migraine, trouble concentrating (I feel like I am in a fog), trouble remembering things etc....I have never felt like this and it is making me crazy. I am even considering lap band surgery because of the weight gain. I have always been a little chubby in my opinion, but never obese, like I am now....My bmi is coming up at a 33.3% and it normally hovers around a 23.3%-25%. I have been reading on the internet as much as I can, but the only thing that I have come up with is hypothyroidism...my Dr. did the blood test for that and it came back negative. Please help if you have any suggestions because I am losing my mind on this.....
You don't say if you started to take the Wellbutrin 6-8 months ago when the weight gain started. Occasionally, people gain weight when taking Wellbutrin, though weight loss is more common. It could be actual weight or it could be water weight due to water retention. A pint of retained water weighs 1 pound. I would change to another medication if you can attribute your gain to the Wellbutrin. Gaining 15 pounds in two weeks sounds more like a water retention issue. Also, in reading about some of the other side effects of Wellbutrin, I come up with insomnia, fatigue, and headaches. It sounds like another medication for stress might have fewer side effects for you. Check with your doctor about changing medications. There are other options available.
Sharron Coplin, MS, RD, LD
Food & Nutrition
College of Education and Human Ecology
The Ohio State University